Hail, Perkins
- When
- July 8, 7:33 PM MST
- Where
- Perkins County, 2 mi N of Venango
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.799, -102.030
Hail covered the ground with the largest stones the size of golf balls.
Scattered thunderstorms brought large hail and damaging wind gusts across southwestern Nebraska during the early evening hours on July 8th. By late evening, heavy rain fell across portions of Perkins county resulting in Flash Flooding in Venango.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms brought large hail and damaging wind gusts across southwestern Nebraska during the early evening hours on July 8th. By late evening, heavy rain fell across portions of Perkins county resulting in Flash Flooding in Venango.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 1:45 PM MST, 5 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT FRI JUL 8 2011 .SYNOPSIS... A SURFACE HIGH OVER IOWA THIS MORNING MOVED EAST TODAY AND ALLOWED A SURFACE TROUGH TO ENTER WESTERN PORTION OF THE STATE. ABUNDANT MOISTURE AND WEAK INSTABILITY LAY OVER MUCH OF THE REGION THIS MORNING. WEAK CONVECTION MOVED ACROSS KANSAS AND SOUTHERN NEBRASKA BUT RESULTED ONLY IN CLOUD COVER AND A FEW SHOWERS. A SLIGHTLY STRONGER SHORT WAVE NOW OVER COLORADO WILL MOVE INTO WESTERN NEBRASKA LATER TONIGHT AND BRING. THUNDERSTORMS...SOME SEVERE...ARE OCCURRING NOW ACROSS THE FRONT RANGE AND THAT CONVECTION WILL SPREADS INTO NEBRASKA THIS AFTERNOON WELL AHEAD OF THE SHORT WAVE. THE OVERALL WEATHER PATTERN INTO NEXT WEEK CENTERS ON A THERMAL RIDGE ACROSS THE CENTRAL PLAINS. THIS AXIS THEN SHIFTS EAST AND ALLOWS A SLIGHT SOUTHWEST FLOW OVERHEAD. SOUTHWEST FLOW WILL THEN BRING IN HIGH IN PRECIPITABLE WATER AIR OVER THE STATE. ALL MODELS AGREE WITH THIS PATTERN. AS A PERCENTAGE OF NORMAL THE AIR MASS COMING OUT OF THE SOUTHWEST WILL AVERAGE 125% OF NORMAL AND MORE AND THIS WILL CREATE POTENTIAL FLOODING CONCERNS OVER THE NEXT WEEK FROM ANY THUNDERSTORMS WHICH DO DEVELOP. THE WEATHER FORECAST CALLS FOR AN ACTIVE PATTERN WITH THE CHANCE OF THUNDERSTORMS NEARLY EACH DAY AND NIGHT THOUGH IT WILL BE IMPOSSIBLE TO PINPOINT WHICH SPECIFIC AREA IS MOST LIKELY TO RECEIVE THE RAINFALL OUTSIDE OF 12-24 HOURS. && .SHORT TERM...TONIGHT THROUGH 00Z SATURDAY ONGOING CONVECTION OVER THE WESTERN PANHANDLE INTO CENTRAL COLORADO WILL MOVE EAST THIS EVENING. INSTABILITY ACROSS THE AREA WILL BE HIGHEST THE PANHANDLE AND INTO WESTERN NEBRASKA BUT WILL WANE GOING EAST. MAIN FORCING WITH UPPER LEVEL SHORTWAVE TROUGH WAS AND WILL BE FOCUSED OVER NORTH DAKOTA AS IS THE MOISTURE TRANSPORT SO BELIEVE AS DAYTIME HEATING DIMINISHES AND STORMS MOVE INTO MORE STABLE AIR AND WILL DIMINISH. MAY GET A FEW STORMS IN THE FORECAST AREA... BUT NOT EXPECTING WIDESPREAD ACTIVITY THIS EVENING. AS FOR SEVERE CHANCES...DEEP LAYER SHEAR IN THE FORECAST AREA IS MARGINAL RIGHT AWAY BUT DOES INCREASE TO AROUND 40 TO 45KTS BY 06Z. WILL KEEP AN EYE ON THINGS FOR STRONG STORMS IN THE WESTERN PARTS OF THE FORECAST AREA TONIGHT. A SURFACE BOUNDARY WITH DRIER AIR AND WESTERLY WINDS ON THE BACKSIDE WILL BE LOCATED ROUGHLY FROM SOUTHWEST INTO NORTH CENTRAL NEBRASKA ON SATURDAY MORNING AND WILL STAY IN THE GENERAL VICINITY THROUGH THE DAY. THIS BOUNDARY WILL SERVE AS FOCUS FOR THE DEVELOPMENT OF SOME SCATTERED THUNDERSTORMS IN THE AFTERNOON. LIFTED INDEX VALUES OF MINUS 8 ARE FORECAST AND NAM INDICATING AMOUNTS OF AROUND 2500 J/KG ML CAPE EAST OF THE BOUNDARY BUT NOT A GOOD FORCING SIGNAL WITH ONLY VERY WEAK WAVES OF ENERGY MOVING THROUGH THE UPPER LEVEL FLOW. CONVECTION WILL FIRE WITH HELP OF DAYTIME HEATING ALONG THE BOUNDARY IN THE AFTERNOON...AND WITH THE LITTLE FORCING SHOULD BE MORE SCATTERED THAN WIDESPREAD COVERAGE AND HAVE GRIDS INDICATING THAT. WHERE THERE ARE STORMS COULD GET SOME STRONGER TO POSSIBLY SEVERE STORMS AS DEEP LAYER SHEAR WOULD BE STRONG ENOUGH FOR ORGANIZED CONVECTION. TEMPERATURES ARE ALSO SOMETHING TO LOOK AT. SOME GUIDANCE SHOWS MID 90S ACROSS THE AREA AND DO THINK IT WILL BE A WARM DAY BUT THAT MAY BE PUSHING IT A BIT. TO CONTEND WITH MAY BE SOME CLOUD COVER WITH BOUNDARY IN THE VICINITY. TO THE WEST OF THE BOUNDARY THE AIR WILL BE DRIER SO EXPECTING HIGHER MIXING AND WITH 850MB TEMPERATURES WARMING TO 28-29C BY 00Z SUNDAY SHOULD BE ABLE TO REACH LOW 90S IN THOSE LOCATIONS. SUNDAY...THE FRONT LAY JUST SOUTH AND EAST OF THE AREA BUT MIX BACK ACROSS THE CWA DURING THE DAY. SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY BY 0Z. CAPES AGAIN REACH AROUND 2500 J/KG BUT WE ARE ALSO TROUBLED BY HIGH FREEZING LEVELS/WET BULB ZEROS 16184 FEET / 14457 FEET. STORM MOTION WILL BE EAST AT 16 KNOTS BUT WITH K INDEX VALUES OVER 40 AND PRECIPITABLE WATER VALUES AGAIN OVER 1.50 INCHES AND PERCENT NORMALS GREATER THAN 130. && .AVIATION MAIN AVIATION CONCERNS THROUGH 18Z SATURDAY DEAL WITH WINDS ALONG WITH CHANCES FOR CONVECTION THIS EVENING AND OVERNIGHT. BREEZY SOUTHERLY WINDS WILL SUBSIDE THIS EVENING AS MIXING DECREASES AND A GRADUAL SHIFT TO THE SOUTHWEST THEN TO THE WEST BY THE END OF THE PERIOD AS A FRONT OFF TO THE WEST SLOWLY MOVES INTO THE AREA. THUNDERSTORMS ARE POSSIBLE...THOUGH NOT PROBABLE AT BOTH KVTN AND KLBF TONIGHT. CONVECTION IS ONGOING TO THE WEST ACROSS THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON...BUT THE ENVIRONMENT BECOMES MORE UNFAVORABLE FOR THUNDERSTORMS GOING TO THE EAST INTO CENTRAL NEBRASKA. ALSO...THE BULK OF THE FORCING SIGNALS STAY TO THE NORTH OF THE FORECAST AREA SO AS DAYTIME HEATING GOES AWAY...THERE SHOULDN/T BE MUCH TO FUEL THE ONGOING STORMS AND DON/T EXPECT THE ACTIVITY TO MAKE IT TOO FAR EAST. SO ALTHOUGH MAY GET SOME STORMS IN THE REGION...NOT EXPECTING WIDESPREAD THUNDERSTORM ACTIVITY AND DIDN/T HAVE THE CONFIDENCE TO ADD BEYONE CB INTO THE FORECAST. INTO THE DAY ON SATURDAY...THE FRONT WILL BE IN THE VICINITY OF THE LOCAL AREA. THERE WILL AGAIN BE CHANCES FOR CONVECTION...BUT BELIEVE THINGS WILL HOLD OFF UNTIL AFTERNOON TO DEVELOP ALONG THE FRONT. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS/EXTENDED...HIRSCH SHORT TERM/AVIATION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 423 PM CDT FRI JUL 8 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-092130- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1240 AM CDT SAT JUL 9 2011 /1140 PM MDT FRI JUL 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL LINGER IN SOUTHWEST NEBRASKA WITH A SLIGHT CHANCE ACROSS EASTERN PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ACTIVE WEATHER PATTERN WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST OVER WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE MIDDLE OF NEXT WEEK. THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE...WITH LOCALLY HEAVY RAINFALL POSSIBLE. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY ACROSS MUCH OF NEBRASKA WITH STORM DEVELOPMENT FOCUSED ALONG A WEAK FRONTAL BOUNDARY. LOOKING AT SUNDAY...THUNDERSTORMS ARE AGAIN POSSIBLE WITH CHANCES FOR STRONG TO SEVERE STORMS ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA AS A FRONTAL BOUNDARY RESIDES FROM NORTHWEST KANSAS INTO SOUTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER ANY REPORTS OF STRONG WINDS...HAIL...OR HEAVY RAIN WOULD BE APPRECIATED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE ROBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 617 PM CDT FRI JUL 8 2011 NEZ022-023-035-056-057-090030- ARTHUR NE-DEUEL NE-GARDEN NE-GRANT NE-KEITH NE- 517 PM MDT FRI JUL 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...KEITH...GRANT...GARDEN AND DEUEL COUNTIES UNTIL 630 PM MDT... AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING QUICKLY DEVELOPING THUNDERSTORMS OVER EASTERN GARDEN...WESTERN ARTHUR AND EASTERN DEUEL COUNTIES WHICH WERE MOVING TO THE EAST AT 20 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH. ALSO TORRENTIAL RAINS UP TO AN INCH PER HOUR AND FREQUENT DANGEROUS LIGHTNING IS EXPECTED. IN ADDITION...STORMS WERE ALSO OCCURRING IN CHEYENNE COUNTY AND WILL BE MOVING EAST INTO THE WESTERN PARTS OF GARDEN AND DEUEL COUNTIES IN THE NEXT HOUR. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST SW OSHKOSH 41.41N 102.34W
07/08/2011 E40 MPH GARDEN NE PUBLIC
&&
BTAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 723 PM CDT FRI JUL 8 2011 NEZ022-035-036-056>059-069-090130- ARTHUR NE-CHASE NE-DEUEL NE-GARDEN NE-KEITH NE-LINCOLN NE-MCPHERSON NE-PERKINS NE- 623 PM MDT FRI JUL 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...PERKINS...MCPHERSON... WESTERN LINCOLN...KEITH...SOUTHEASTERN GARDEN...EASTERN DEUEL AND NORTHERN CHASE COUNTIES UNTIL 730 PM MDT/830 PM CDT/... AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARTHUR TO BRULE TO 7 MILES SOUTHEAST OF FAIRFIELD...AND MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... OGALLALA... GRANT... IMPERIAL... TRYON... KEYSTONE... VENANGO... LAMAR... ROSCOE... BRANDON... PAXTON... SARBEN... MADRID... SUTHERLAND... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 8 SW OSHKOSH 41.33N 102.45W
07/08/2011 E40.00 MPH GARDEN NE PUBLIC
&&
BTAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 802 PM CDT FRI JUL 8 2011 NEZ035-036-057>059-069-090215- ARTHUR NE-CHASE NE-KEITH NE-LINCOLN NE-MCPHERSON NE-PERKINS NE- 702 PM MDT FRI JUL 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...PERKINS...MCPHERSON... WESTERN LINCOLN...KEITH AND CHASE COUNTIES UNTIL 815 PM MDT/915 PM CDT/... AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF ARTHUR TO 6 MILES SOUTH OF OGALLALA TO WAGES...AND MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LAW ENFORCEMENT REPORTED RAIN FALLING AT A RATE OF ONE INCH PER HOUR AT BRULE AS THESE STORMS PASSED. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GRANT... IMPERIAL... TRYON... KEYSTONE... ROSCOE... VENANGO... BRANDON... PAXTON... LAMAR... SARBEN... CHAMPION... SUTHERLAND... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 852 PM CDT FRI JUL 8 2011 NEZ035>037-057>059-069-070-090300- ARTHUR NE-CHASE NE-HAYES NE-KEITH NE-LINCOLN NE-LOGAN NE-MCPHERSON NE-PERKINS NE- 852 PM CDT FRI JUL 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...PERKINS... MCPHERSON...WESTERN LOGAN...LINCOLN...KEITH...HAYES AND CHASE COUNTIES UNTIL 1000 PM CDT/900 PM MDT/... AT 847 PM CDT/747 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF TRYON TO SUTHERLAND TO CHAMPION...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN FALLING AT RATES OF AN INCH PER HOUR AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TRYON... NORTH PLATTE... HAYES CENTER... STAPLETON... GRAINTON... HERSHEY... ENDERS... WALLACE... WAUNETA... RINGGOLD... DICKENS... HAMLET... MAXWELL... GANDY... WELLFLEET... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BROOKS
The Goodland radar (KGLD), 162 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail covered the ground with the largest stones the size of golf balls.
Law enforcement reports numerous power lines down just north of Venango. A quonset was also damaged just north of Venango.
Heavy rain resulted in three feet of water covering some streets in Venango. Law enforcement reports damage to some residences.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311607, 311610, 311609, 311612.